Alert archive / Colorado / Wind Advisories in 2017

Wind Advisory 10, NWS Grand Junction, CO

October 20, 20178 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at Oct 20, 2017, 2:53 AM MDT for 8 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Oct 20, 2017, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2017, 2:53 AM MDT (08:53 UTC)
In effect from
Oct 20, 2017, 11:00 AM MDT
Expired
Oct 20, 2017, 7:02 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Montrose County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 19 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3215 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS75 KGJT 200853
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
253 AM MDT Fri Oct 20 2017

COZ001-002-201800-
/O.NEW.KGJT.WI.Y.0010.171020T1800Z-171021T0000Z/
Lower Yampa River Basin-Central Yampa River Basin-
253 AM MDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from noon today to 6 PM MDT this
evening.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Winds will start gusting from noon and continue through
  6PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. Travel may be difficult especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
3 follow-up statements
529 
WWUS75 KGJT 201525
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
925 AM MDT Fri Oct 20 2017

COZ006-020-UTZ027-029-210200-
/O.EXB.KGJT.WI.Y.0010.171020T1700Z-171021T0200Z/
Grand Valley-Paradox Valley/Lower Dolores River-Arches/Grand Flat-
Canyonlands/Natural Bridges-
925 AM MDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT FROM 11 AM MDT UNTIL 8 PM MDT THIS 
EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 11 AM MDT until 8 PM MDT this 
evening.

* LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Gateway, 
  Nucla, Moab, Castle Valley, Canyonlands National Park, Dead 
  Horse Point State Park, and Fry Canyon. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will start gusting from 11 am and continue
  through 8 pm.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. Travel may be difficult especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-210200-
/O.EXB.KGJT.WI.Y.0010.171020T1700Z-171021T0200Z/
Roan and Tavaputs Plateaus-
925 AM MDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT FROM 11 AM MDT UNTIL 8 PM MDT THIS 
EVENING...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 11 AM MDT until 8 PM MDT this 
evening.

* LOCATIONS Including the city of Rio Blanco.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds will start gusting from 11 am and continue
  through 8 pm.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. Travel may be difficult especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ001-002-210200-
/O.EXT.KGJT.WI.Y.0010.171020T1700Z-171021T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-
925 AM MDT Fri Oct 20 2017

...WIND ADVISORY NOW IN EFFECT FROM 11 AM MDT UNTIL 8 PM MDT THIS
EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will start gusting from 11 am and continue 
  through 8 pm.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. Travel may be difficult especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
793 
WWUS75 KGJT 201818
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
1218 PM MDT Fri Oct 20 2017

COZ001-002-006-020-UTZ027-029-210200-
/O.CON.KGJT.WI.Y.0010.000000T0000Z-171021T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-Grand Valley-
Paradox Valley/Lower Dolores River-Arches/Grand Flat-
Canyonlands/Natural Bridges-
1218 PM MDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  Grand Junction, Fruita, Palisade, Gateway, Nucla, Moab, Castle 
  Valley, Canyonlands National Park, Dead Horse Point State Park,
   and Fry Canyon. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Windy conditions will continue through 8 pm this
  evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

COZ003-210200-
/O.CON.KGJT.WI.Y.0010.000000T0000Z-171021T0200Z/
Roan and Tavaputs Plateaus-
1218 PM MDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rio Blanco and Douglas Pass.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Windy conditions will continue through 8 pm this
  evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
856 
WWUS75 KGJT 210102
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
702 PM MDT Fri Oct 20 2017

COZ001>003-006-020-UTZ027-029-210215-
/O.CAN.KGJT.WI.Y.0010.000000T0000Z-171021T0200Z/
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Grand Valley-
Paradox Valley/Lower Dolores River-Arches/Grand Flat-
Canyonlands/Natural Bridges-
702 PM MDT Fri Oct 20 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Junction has cancelled the
Wind Advisory.

A brief period of gusty winds to near 40 mph will occur later 
this evening and overnight as a strong cold front moves through 
the area. However, widespread gusty winds in excess of 45 mph are 
no longer expected. Therefore, the wind advisory has been 
canceled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Oct 20, 2:51 AM MDT, 2 minutes earlier.

Area forecast discussion, Oct 20, 2:51 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
251 AM MDT Fri Oct 20 2017

.SHORT TERM...(Today through Saturday)
Issued at 230 AM MDT Fri Oct 20 2017

Some clouds and a few returns are showing up on radar but with
cloud bases hovering around 10,000 feet, don't expect much
precipitation to be hitting the ground. Clearing skies can be
found just to the west of our forecast area and by daybreak, the
clearing will be entering western Colorado. The main concern today
will be some gusty surface winds thanks to the jet stream,
approaching from the northwest, and a tightening pressure
gradient. Winds will start picking up around noon, if not a bit
before, and will gust between 25 to 35 mph at times. Our northern
valleys will see some stronger gusts, bordering on 45 mph at
times, as deep mixing taps into some stronger winds aloft. Not a
slam dunk by any means but still close enough to issue a wind
advisory for those two zones from noon through 6PM.

As far as the cold front is concerned, timing and intensity
remains the same with the front moving through after 6PM up north,
9PM for the I-70 corridor, and the rest of the CWA between
midnight and 3AM. Precipitation should start around 9PM with the
best coverage from midnight through 6AM Saturday. Temperatures
will drop quickly as the front moves through allowing snow to fall
as it does so. In fact, a quick 1 to 3 inches will occur along and
just behind the front for the northern and central mountains. Snow
levels will start off at 10,000 feet but will drop to mountains
floors by Saturday morning. The NAM is showing some banding
setting up and may cause some snow to fall for zone 2 and will
need to be watched Friday night.

By daybreak Saturday, the front will have scooted off to the east
and with northwesterly flow setting up, expect high temps to be
anywhere from 5 to 10 degrees below normal. Plenty of sunshine is
also expected.

.LONG TERM...(Saturday night through Thursday)
Issued at 245 PM MDT Thu Oct 19 2017

Since the cold front pushed through, lows Saturday night into
Sunday morning will be on the chilly side with much of the area
seeing below freezing temperatures through the early morning
hours prior to sunrise.

Temperatures will start a warming trend Sunday as high pressure
builds in from the west. Ridging aloft will continue to strengthen
through the week as a few shortwave troughs slide around the
periphery. Monday and Tuesday, a stronger trough should flatten the
ridge somewhat as upper level flow turns more northerly. A dry cold
front is expected to move through early Tuesday dropping
temperatures a degree or two behind the front.

Global models begin to diverge on timing and amplitude beginning on
day 6 as an upper level trough is progged to move down from the NW.
The GFS is considerably further east with a closed low dropping due
south out of Saskatchewan and Manitoba into the Ohio Valley, as a
west coast ridge intensifies. The ridging further west keeps some of
the colder polar air out. The ECMWF shows a secondary shortwave
feature moving over the area dragging the colder polar air further
south. Regardless of the disagreement, some potential for mountain
snow and a cool down appears possible in the very long range period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 230 AM MDT Fri Oct 20 2017

Cloud bases between 8k to 10k feet are still being reported at
this hour but will lift by daybreak giving way to mostly clear
skies. Winds will start picking up around 18Z and continue through
00Z. Gusts from the I-70 corridor south will range from 25 to 35
mph while winds north will gust from 30 to 40 mph with higher
gusts possible. Clouds will increase from the northwest after 00Z
as a cold front moves through bringing rain and snowshowers. As
the front moves through, KASE and KEGE, and maybe KRIL, may see
some MVFR under rain and snow showers. Expect flight conditions to
be affected by the front from 00Z through 12Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from noon today to 6 PM MDT this evening for
     COZ001-002.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...ADL
AVIATION...TGR
Hazardous weather outlook, Oct 19, 5:36 AM MDT, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
536 AM MDT Thu Oct 19 2017

COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
536 AM MDT Thu Oct 19 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A weak disturbance will bring some clouds to the region, a few
showers, and maybe even a few thunderstorms. The best coverage
will occur in the late afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will move through Friday night into Saturday bringing
some gusty surface winds as well as some accumulating snow for the
northern mountains. One to three inches looks possible through
Sunday morning. After that, high pressure builds in bringing a
return to warm and dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Colorado, 2017Wind Advisories in Utah, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.